Natural Resource Abundance and Economic Growth in a Two Country World
We investigate the Ramsey-like dynamics of nonrenewable resource abundance on economic growth and welfare in a two country world. One country is endowed with a non-renewable- resource Otherwise, countries are identical. The one country result of Rodríguez and Sachs (1999) that the initial stock of the resource influences negatively the GDP growth of the resource-rich country, is shown to not hold in general. The endowment of the nonrenewable resource can have an initial positive effect on the growth rate of the resource-rich country provided the elasticity of the initial price of the resource with regard to the initial stock of the resource is greater than minus one. The ratio of the consumption levels of the two countries are shown to be constant over time, and determined by the ratio of initial wealth. An analytical solution of the model allows us to indicate how accumulable and depletable assets affect per country welfare and income growth. For this case we demonstrate that a technological change -that is nonrenewable resource saving- can benefit the resource-rich country’s relative welfare.
|Date of creation:||Jun 2005|
|Contact details of provider:|| Postal: Niels Bohrs Vej 9, 6700 Esbjerg|
Phone: +45 6550 2233
Fax: +45 6550 1090
Web page: http://degit.sam.sdu.dk/
More information through EDIRC
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Heal, Geoffrey M., 1993.
"The optimal use of exhaustible resources,"
Handbook of Natural Resource and Energy Economics,
in: A. V. Kneese† & J. L. Sweeney (ed.), Handbook of Natural Resource and Energy Economics, edition 1, volume 3, chapter 18, pages 855-880
- Partha Dasgupta & Geoffrey Heal, 1974. "The Optimal Depletion of Exhaustible Resources," Review of Economic Studies, Oxford University Press, vol. 41(5), pages 3-28.
- Geir B. Asheim, 1986. "Hartwick's Rule in Open Economies," Canadian Journal of Economics, Canadian Economics Association, vol. 19(3), pages 395-402, August.
When requesting a correction, please mention this item's handle: RePEc:deg:conpap:c010_052. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Jan Pedersen)
If references are entirely missing, you can add them using this form.